Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Suggest any topical medicine for scratch on the leg

Jan 2014
User rating for this question
Answered by

Practicing since : 2002
Answered : 5935 Questions
I have a scratch on my leg that has went from a scratch to a welted scratch, itchy and red, spreading out ever so slightly over the first 3 days. I started putting Neosporin on it and bandaid-ing it over, to prevent infection. After 3 days the welting ceased, so I went over to Hydrocortisone and covering it over in the same manner. After 3 days It seems to be helping slightly. It's still red and itchy but not welted. It looks like poison ivy or bug bites but it came from a scratch, looks like a scratch and I don't remember it happening. Is there another topical product I should be putting on it, and should I be concerned? This has been 9 days now. Thanks , XXXXXXX
Posted Sat, 28 Dec 2013 in Skin Hair and Nails
Answered by Dr. Kakkar S. 16 minutes later
Brief Answer: Allergic/Irritant dermatitis, Apply potent steroid Detailed Answer: Hi. Thanks for posting your concern at XXXXXXX It could be Irritant/Allergic contact dermatitis to possibly ??Poison ivy. Signs and symptoms such as redness, itching and welting are classical of contact dermatitis. Neosporin is an antibiotic and it wont help the dermatitis much, though hydrocortisone would help a little but since it is a very mild steroid, so it wont help much. You need to apply a steroid cream containing a potent steroid like mometasone OR Clobetasol. I would advice that you apply a cream containing a combination of topical steroid and an antibiotic e.g Mometasone + fusidic acid. An oral antihistamine like cetrizine once daily would help you with the itch part. Can you send me a clear picture of the lesion? It would be very helpful, if i can have a look at it.. Do you have pain in it? take care regards
Above answer was peer-reviewed by
Follow-up: Suggest any topical medicine for scratch on the leg 15 minutes later
In PDF form is a photo of the offending scratch Thanks.
Answered by Dr. Kakkar S. 14 minutes later
Brief Answer: Allergic contact dermatitis to ?Ivy ? Neosporin Detailed Answer: Hi. Thanks for such a good quality photo which leaves no doubt at all, that it is Allergic Contact Dermatitis (? Poison Ivy, ? Neosporin) I shall prescribe a potent steroid like Mometasone OR Clobetasol for my patients in such a case. It should resolve in another 7 days. Adding an oral antihistamine like cetrizine once daily would help you with the itch part. Though you said that Neosporin improved it somewhat but i am not fully convinced. In fact Neosporin is in itself a major cause of Allergic Contact dermatitis and many topical wounds/scratches are complicated by Allergic contact dermatitis to Neosporin. Hope this helped take care
Above answer was peer-reviewed by
Follow-up: Suggest any topical medicine for scratch on the leg 17 minutes later
Thanks. It's about what I had expected. I've been around a lot of dormant poison ivy working on a house, but couldn't understand how it was possible it got under my jeans and I don't know where the scratch came from. No tear in the jeans. Much appreciated and I'll try a pharmacy to see what options they might have. If none, it's off to a doctor. (no insurance) Thanks again... XXXXXXX
Answered by Dr. Kakkar S. 2 minutes later
Brief Answer: You are Wecome Detailed Answer: Thanks for asking on XXXXXXX Take care Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor